Type 2 diabetes medications and adverse effectsMonday, 31 May 2021
It is not unusual to experience an adverse effect to medications and this can be the same for medications prescribed for type 2 diabetes.
An adverse effect is an undesired, harmful effect resulting from a medication or other intervention, such as surgery. You may have heard this term called a “side effect”.
Everything we do has an effect. Eating food will satisfy your hunger, but the wrong food can make you feel ill. Medications designed to help you also have the possibility of adverse effects. To be considered safe enough for use, the risk of adverse effects must be much lower than the medication’s benefit.
Most medications are plant-based and have been refined over the centuries. Modern medicines are produced and developed to reduce the risk of adverse effects. Possible adverse effects are detected and disclosed to government safety organisations during both the research stage and on an ongoing basis once they are released to the public for use.
What causes an adverse effect
Adverse effects often start when commencing a medication, but not always. They may start with a change in your body, such as a change in kidney or liver function, diet or the time of day you take a medication. Or they could start with the addition of another medication which may or may not be for your diabetes.
The frequency of adverse effects is categorised into how commonly they have been reported by people taking the medication.
- Very common: more than 1 in 10 people
- Common: more than 1 person in 100, but less than 1 in 10 people
- Uncommon: more than 1 person in 1,000, but less than 1 in 100 people
- Rare: more than 1 person in 10,000, but less than 1 in 1,000 people
Below are some of the common medications for type 2 diabetes and potential side effects
(you can find this information in the product information of that medication)
|Frequency/ medication||Medication in this type||Very common||Common||Uncommon||Rare|
|Metformin|| ||Diarrhoea, nausea, vomiting, abdominal pain, loss of appetite||Taste disturbance|
|Sulfonylureas|| ||Hypoglycaemia||Nausea Diarrhoea |
Metallic taste Headache Rash
|Blood disorders, allergic reaction, photosensitivity, liver dysfunction|
|Gliptins|| ||Headache, musculoskeletal pain||Pancreatitis, hypersensitivity, skin reaction|
|GLP-1 analogues|| ||Nausea, vomiting||Diarrhoea, constipation, gastric reflux, stomach or abdominal pain, injection site rash||Gall bladder dysfunction||Pancreatitis, allergic reaction, kidney dysfunction|
|Gliflozins|| ||Genital infections, urinary tract infections, constipation, nausea, renal dysfunction||Low blood pressure and dehydration||Ketoacidosis and genital gangrene|
|Insulin|| ||Hypoglycaemia, weight gain, local skin reaction|
What can you do about the possibility of adverse effects?
- Some of these effects are avoidable. A good example is dehydration with the Gliflozins which can be avoided by drinking extra water. Ask your doctor what you can do to prevent adverse effects.
- Some of these adverse effects will be present only when you begin the treatment. A good example is GLP-1 agonists. It is very common to experience nausea in the first month of treatment. But the effect does not always last. Ask your doctor how long to expect the adverse effects to last.
- Some adverse effects happen as a result of weight change or lifestyle changes. Hypoglycaemia from insulin is an example. If you lose weight or change your diet, you may need to discuss dosage changes with your doctor to prevent hypoglycaemia.
- Some adverse effects are rare; however, you should aware and ready to seek immediate medical attention should they arise. An example is ketoacidosis with Gliflozins, which may happen under certain circumstances.
Try another option
If an adverse effect is causing you distress, please do not put up with it. You and your doctor have many options for managing your diabetes and other health conditions. You may have to try a few different things before finding a medication that suits you and supports your quality of life.
Donna Itzstein, Pharmacist, CDE